South Dakota, 2015

Tornado and Hail in South Dakota, June 30, 2015

June 30, 2015 · NWS UNR · 17 events in 3 counties and zones

A long-lived supercell thunderstorm tracked southeast from North Dakota across far northwestern South Dakota during the evening. The storm produced large hail, wind gusts to 80 mph, and a tornado in far northern Harding County near the North Dakota border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm tracked southeast from North Dakota across far northwestern South Dakota during the evening. The storm produced large hail, wind gusts to 80 mph, and a tornado in far northern Harding County near the North Dakota border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 4:47 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 30, 4:47 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT TUE JUN 30 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 237 PM MDT TUE JUN 30 2015

UPPER RIDGING ACROSS THE WRN CONUS CONTINUES TODAY WITH WNW TO NW
FLOW OVER THE NRN PLAINS. A STRONG S/W IS CROSSING ERN MT/WRN ND.
SURFACE ANALYSIS SHOWS LOW PRES ACROSS ERN MT...THRU THE
BLKHLS...INTO THE NEB PNHDL. KUDX SHOWS WEAK SHRA ACTIVITY
DEVELOPING OVER THE LAST HOUR ACROSS PTNS OF NE WY/WRN SD...AND TSRA
EAST OF THE CWA IN NCNTRL SD. MLCAPE OF 1000-1500 J/KG IS EXPECTED
THIS AFTN WITH STRONG EFCTV SHEAR...SO SOME SUPERCELL DEVELOPMENT IS
EXPECTED LATE THIS AFTN INTO THE EVNG MAINLY ACROSS THE WRN SD
PLAINS INTO THE BLKHLS. BEST CHANCE FOR PRECIP WILL BE OVER NW SD
INTO CNTRL SD WHERE BEST FORCING WILL BE. LARGE HAIL WILL BE MAIN
THREAT THOUGH SOME DAMAGING WINDS COULD STILL BE POSSIBLE. STORMS
WILL SHIFT SOUTH/EAST OF THE CWA OVERNIGHT.

NW FLOW CONTINUES WED AS THE UPPER PATTERN CHANGES LITTLE. SLIGHTLY
COOLER TEMPS ARE EXPECTED AS LOW LEVEL FLOW BECOMES NWRLY BEHIND THE
DEPARTING SURFACE LOW. CONVECTION WILL BE ONGOING MUCH OF THE DAY
TOMORROW ACROSS CNTRL SD..PERHAPS INTO THE NW SD CWA. OTHERWISE MUCH
OF THE DAYTIME HOURS ARE EXPECTED TO BE QUIET. AN UPPER WAVE IS
PROGGED TO CROSS ERN MT INTO WRN SD BRINGING NIGHTTIME CONVECTION TO
THE AREA. MLCAPE WILL BE ANYWHERE FROM 1000-2000 J/KG WITH DECENT
ENOUGH SHEAR FOR SUPERCELL/SPLITTING STORMS.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 237 PM MDT TUE JUN 30 2015

NORTHWEST FLOW ALOFT WILL PREVAIL THURSDAY THROUGH THE WEEKEND AS
SHORT-WAVE TROUGHS TOP THE WRN CONUS RIDGE AND MOVE ACROSS THE NRN
PLAINS...RESULTING IN ISOLD-SCT SHRA/TSRA FROM TIME TO TIME.
EXPECT WAVES BOTH THURSDAY AND FRIDAY NIGHTS...FOLLOWED BY A
STRONG TROUGH/UPPER LOW SETTING UP ACROSS CANADA SATURDAY AND
SUNDAY. THIS WILL PUSH A COLD FRONT SOUTH ACROSS THE REGION
SATURDAY NIGHT AND SUNDAY...AND WILL BE ASSOCIATED WITH A
SCATTERED LINE OF THUNDERSTORMS AND GUSTY NORTHWEST WINDS IN ITS
WAKE. AFTER THAT THERE IS NOTABLE DISAGREEMENT BETWEEN THE GFS AND
ECMWF FOR NEXT WEEK AS THE ECMWF KEEPS A STRONGER RIDGE IN THE WRN
CONUS WHILE THE GFS HAS A TROUGH IN THE WRN CONUS AND A RIDGE IN
THE CNTRL CONUS. ENSEMBLE GUIDANCE IS MORE IN LINE WITH THE GFS.
THE RESULT OF THIS WOULD BE TEMPERATURES A BIT ABOVE AVERAGE AND
CHANCES OF TSRA AS ZONAL-TO-SOUTHWEST FLOW ALOFT SETS UP.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 545 PM MDT TUE JUN 30 2015

VFR CONDITIONS EXPECTED THROUGH THE PERIOD...WITH THE EXCEPTION
OF POSSIBLE IFR/MVFR CIGS WED MRNG OVER NWRN SD AS STRATUS MOVES
SOUTHWARD OUT OF ND. IF THIS DOES OCCUR...EXPECT IT TO MOVE EAST
BY 18Z. OTHERWISE...ISOLD-SCT SHRA/TSRA EXPECTED TNGT FROM
NORTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA...WITH THE BEST
CHANCE OVER NWRN SD. MOST ACTIVITY SHOULD BE EAST OF THE AREA BY
06Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...BUNKERS
AVIATION...10
Hazardous weather outlook, Jun 30, 1:48 AM MST, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
248 AM MDT TUE JUN 30 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-010900-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
248 AM MDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS FAR NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA...WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 203 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 30, 6:30 PM MST
Where
Harding County, 7.73 mi NE of Ludlow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.921, -103.286

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Harding

When
June 30, 6:30 PM MST to 6:40 PM MST
Where
Harding County, 9.87 mi NE of Ludlow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.910, -103.210

The spotter estimated wind gusts at 60 mph.

Tornado, Harding

When
June 30, 6:30 PM MST to 6:34 PM MST
Where
Harding County, 8 mi N of Ludlow to 6.85 mi N of Ludlow
Rating
EF0
Path length
1.25 mi
Path width
33 yd
Reported by
NWS Employee
Coordinates
45.945, -103.400

A tornado touched down in southern Bowman County, North Dakota and moved south into South Dakota west of US Highway 85. The total path length was almost four miles, and was on the ground over a mile in South Dakota. It caused no damage in Harding County, but did damage buildings on a farm about a mile north of the state line estimated around 100 mph and corresponding to EF1. Additional information on the first portion of this tornado is in the North Dakota, Central and West section of this Storm Data report.

Thunderstorm Wind, Harding

When
June 30, 6:50 PM MST
Where
Harding County, 0.48 mi E of Ralph
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.780, -103.060

Wind gusts were estimated at 70 mph.

Hail, Harding

When
June 30, 7:15 PM MST
Where
Harding County, 8 mi SSW of Ralph
Measured
1.25 in hail
Reported by
Public
Coordinates
45.673, -103.133

Thunderstorm Wind, Perkins

When
June 30, 7:19 PM MST
Where
Perkins County, 11.15 mi NNW of Prairie City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.684, -102.889

Wind gusts were estimated at 60 mph.

Hail, Harding

When
June 30, 7:20 PM MST
Where
Harding County, 1.47 mi WSW of Reva
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
45.545, -103.110

Thunderstorm Wind, Harding

When
June 30, 7:20 PM MST
Where
Harding County, 1.47 mi WSW of Reva
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.545, -103.110

Sixty mph wind gusts were noted.

Hail, Harding

When
June 30, 7:30 PM MST
Where
Harding County, 2.32 mi E of Reva
Measured
2.5 in hail
Reported by
Public
Coordinates
45.550, -103.032

Thunderstorm Wind, Harding

When
June 30, 7:30 PM MST
Where
Harding County, 2.32 mi E of Reva
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.550, -103.032

Wind gusts to 70 mph accompanied tennis ball sized hail.

Hail, Harding

When
June 30, 7:30 PM MST
Where
Harding County, 1 mi ESE of Reva
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.543, -103.062

Thunderstorm Wind, Harding

When
June 30, 7:30 PM MST
Where
Harding County, 1 mi ESE of Reva
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.543, -103.062

Wind-driven hail broke windows.

Thunderstorm Wind, Perkins

When
June 30, 7:58 PM MST
Where
Perkins County, 13.94 mi E of Zeona
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.198, -102.644

Wind gusts to 80 mph uprooted several six to eight inch diameter trees.

Hail, Perkins

When
June 30, 8:22 PM MST
Where
Perkins County, 17.41 mi SW of Usta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.040, -102.410

Thunderstorm Wind, Perkins

When
June 30, 8:22 PM MST
Where
Perkins County, 17.41 mi SW of Usta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.040, -102.410

Wind gusts were estimated at 60 mph.

Hail, Meade

When
June 30, 8:54 PM MST
Where
Meade County, 10.11 mi NNE of Marcus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.790, -102.210

Thunderstorm Wind, Meade

When
June 30, 8:55 PM MST
Where
Meade County, 12.79 mi S of Faith
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.845, -102.042

The spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590886, 590887, 591963, 590889, 590894, 590891, 590895, 590899, 590900, 590902, 592032, 592033, 590904, 590907, 590908, 590911, 590910.